Alert archive / Utah / Flash Flood Warnings in 2010

Flash Flood Warning 24, NWS Salt Lake City, UT

August 2, 2010Wayne County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 2, 2010, 4:02 PM MDT for Wayne County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2010, 4:02 PM MDT (22:02 UTC)
Expired
Aug 2, 2010, 7:00 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Wayne County, UT

The radar

The Cedar City radar (KICX), 159 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 4:37 PM MDTFLASH FLOODCapitol Reef Np, UTWATER WAS FLOWING OVER THE SCENIC DRIVE AND INTO GRAND WASH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 10.0 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2010-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 656 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2010-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
656 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

015 
WGUS55 KSLC 022202
FFWSLC
UTC055-030100-
/O.NEW.KSLC.FF.W.0024.100802T2202Z-100803T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
402 PM MDT MON AUG 2 2010

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL WAYNE COUNTY IN UTAH...

* UNTIL 700 PM MDT

* AT 354 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS CAPABLE OF PRODUCING FLASH FLOODING FROM A           
  THUNDERSTORM OVER THE FREMONT RIVER DRAINAGE WEST OF CAPITOL REEF  
  NATIONAL PARK.  THE FLOOD WATERS ARE ANTICIPATED TO FLOW INTO THE  
  PARK NEAR THE VICINITY OF THE CAPITOL REEF VISITORS CENTER.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CAPITOL
  REEF NP AND TORREY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3817 11111 3815 11128 3815 11134 3819 11145
      3837 11145 3837 11127 3829 11108 3826 11107

$$

MCINERNEY
2 follow-up statements
741 
WGUS75 KSLC 022332
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
532 PM MDT MON AUG 2 2010

UTC055-030100-
/O.CON.KSLC.FF.W.0024.000000T0000Z-100803T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE UT-
532 PM MDT MON AUG 2 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MDT FOR
CENTRAL WAYNE COUNTY...

AT 518 PM MDT...WIDESPREAD FLASH FLOODING HAS BEEN REPORTED IN 
CAPITOL REEF NATIONAL PARK.  THE GRAND WASH...CAPITOL GORGE...THE 
FREMONT RIVER...SULPHER CREEK...AND THE SCENIC DRIVE HAVE ALL 
EXPERIENCED FLASH FLOODING DUE TO THUNDERSTORM ACTIVITY. 
ADDITIONALLY...SEVERAL PEOPLE IN THE GRAND WASH NEEDED TO BE RESCUED 
AS A RESULT OF THE HIGH WATER. THUNDERSTORM ACTIVITY IN THE AREA HAS 
DIMINISHED SOMEWHAT...BUT MAY INCREASE BY 6PM THIS EVENING.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TORREY AND
CAPITOL REEF NP

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3817 11111 3815 11128 3815 11134 3819 11145
      3837 11145 3837 11127 3829 11108 3826 11107

$$

MCINERNEY
262 
WGUS75 KSLC 030053
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
653 PM MDT MON AUG 2 2010

UTC055-030100-
/O.EXP.KSLC.FF.W.0024.000000T0000Z-100803T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE UT-
653 PM MDT MON AUG 2 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 700 PM MDT FOR CENTRAL
WAYNE COUNTY...

AS A RESULT OF REDUCED THUNDERSTORM ACTIVITY OVER CAPITOL REEF 
NATIONAL PARK...THE FLASH FLOODING HAS ENDED.  HOWEVER...PLEASE BE 
AWARE OF RESIDUAL HIGH FLOWS IN THE FREMONT RIVER AS IT FLOWS 
TOWARDS CAINEVILLE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3817 11111 3815 11128 3815 11134 3819 11145
      3837 11145 3837 11127 3829 11108 3826 11107

$$

MCINERNEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 3:20 PM MDT, 42 minutes earlier.

Area forecast discussion, Aug 2, 3:20 PM MDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
320 PM MDT MON AUG 2 2010

.SYNOPSIS...THE UPPER RIDGE CENTERED ACROSS THE SOUTHERN PLAINS WILL
MAINTAIN A VERY MOIST AIRMASS ACROSS SOUTHERN AND EASTERN UTAH
THROUGH WEDNESDAY.  DRIER AIR WILL CONTINUE TO FILTER INTO NORTHERN
AND WESTERN UTAH TONIGHT AND TUESDAY.  THE UPPER RIDGE WILL MOVE
WEST TO THE SOUTHERN ROCKIES BY THURSDAY...PUSHING DEEP LAYER
MOISTURE NORTHWARD THROUGH THE ENTIRE FORECAST AREA.

&&

.DISCUSSION...PRIMARY FORECAST CONCERN IS AGAIN THE POTENTIAL FOR
FLASH FLOODING.

WATER VAPOR LOOP SHOWS A WEAK UPPER LEVEL DISTURBANCE OVER EXTREME
SOUTHEAST UTAH.  A TROUGH OF LOW PRESSURE WAS OVER THE PACIFIC
NORTHWEST.  A VERY MOIST AIRMASS REMAINS IN PLACE OVER MUCH OF
FORECAST AREA...WITH PRECIPITABLE WATER VALUES APPROACHING AN INCH
AND A HALF OVER SOUTHEAST UTAH.  WATER VAPOR IMAGERY INDICATES DRIER
AIR ADVECTING INTO NORTHWEST UTAH.

GIVEN PLACEMENT OF UPPER DISTURBANCE AND DEEP MOISTURE...EAST AND
SOUTHEAST SECTIONS OF FORECAST AREA ARE OF GREATEST CONCERN FOR
FLASH FLOODING THROUGH THE EVENING HOURS.  AIRMASS WILL REMAIN
UNSTABLE INTO THE EVENING...WITH CAPES IN EXCESS OF 1000 J/KG OVER
CONCERN AREA. BASED ON MOISTURE IN PLACE AND STORM MOTION OF ONLY
AROUND 5 KNOTS...FLASH FLOOD WATCH WARRANTED FOR MUCH OF EASTERN AND
SOUTH CENTRAL UTAH.  THUS...HAVE EXPANDED FLASH FLOOD WATCH
NORTHWARD TO INCLUDE THE WASATCH PLATEAU...BOOK CLIFFS AND EASTERN
UINTA BASIN AREAS.

MOIST AIRMASS WILL REMAIN OVER SOUTHEAST CORNER OF FORECAST AREA ON
TUESDAY...BUT GIVEN ABSENCE OF ANY IDENTIFIABLE UPPER LEVEL
FORCING...WILL NOT ISSUE A FLASH FLOOD WATCH THIS PACKAGE...THOUGH
STILL EXPECTED SCATTERED CONVECTION.  FOR POINTS NORTH AND
WEST...EXPECT MAINLY ISOLATED CONVECTION IN HIGH TERRAIN AREAS.

WITH UPPER LEVEL RIDGE BUILDING NORTH AND WEST TO SOUTHERN
ROCKIES...EXPECT NORTHWARD PUSH OF MOISTURE TO BEGIN ON
WEDNESDAY...WITH A MOIST AIRMASS EXPECTED ACROSS ENTIRE FORECAST
AREA ON THURSDAY.  WITH UPPER LEVEL DISTURBANCE MOVING ACROSS REGION
THURSDAY AND THURSDAY NIGHT...THUNDERSTORMS WILL BE SCATTERED ABOUT
ENTIRE FORECAST AREA.

FOLLOWING LINGERING CONVECTIVE ACTIVITY ON FRIDAY...BOTH GFS AND
ECMWF SUGGEST DRYING THIS WEEKEND ACROSS FORECAST AREA...AS WEST TO
SOUTHWEST FLOW DEVELOPS.

&&

.AVIATION...THE SLC TERMINAL WILL SEE VFR CONDITIONS THROUGH THE TAF
PERIOD.  A NORTHWEST LAKE BREEZE WILL SHIFT TO SOUTHEAST DRAINAGE
WINDS BY 04Z.  THERE IS A 20 PERCENT CHANCE FOR A PERIOD OF
THUNDERSTORM INDUCED GUSTY AND ERRATIC WINDS BETWEEN 22Z AND 03Z.

&&

.FIRE WEATHER...DRIER AIR CONTINUES TO CREEP INTO THE FIRE DISTRICT
FROM THE WEST WHILE DEEP MOISTURE REMAINS IN PLACE OVER SOUTHERN AND
EASTERN UTAH. THIS DRIER AIR WILL CONTINUE MAKING ITS WAY INTO THE
STATE THROUGH TUESDAY AS THE FLOW ALOFT REMAINS MORE WESTERLY. AN
APPROACHING TROUGH WILL BRING THE FLOW AROUND TO THE
SOUTH...ALLOWING A MORE MOIST AIRMASS TO RAPIDLY RETURN BEGINNING
WEDNESDAY. WINDS MAY BECOME BREEZY THURSDAY AND FRIDAY AS THE TROUGH
GETS CLOSER TO THE AREA. A DRIER AIRMASS WILL MOVE IN BEHIND THE
TROUGH LATE THIS WEEKEND AND EARLY NEXT WEEK.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL 10 PM MDT THIS EVENING FOR
     UTZ010>013-020-021.
WY...NONE.

&&

AVIATION/PUBLIC...BARJENBRUCH
FIRE WEATHER...TRAPHAGAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 2, 3:16 AM MDT, 12 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
316 AM MDT MON AUG 2 2010

UTZ001>016-019>021-517-518-WYZ021-031200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
316 AM MDT MON AUG 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A VERY MOIST AIRMASS WILL REMAIN IN PLACE ACROSS EAST CENTRAL AND
SOUTHEAST UTAH TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE
EXPECTED TO DEVELOP ACROSS THIS AREA TODAY. THESE STORMS WILL BE
SLOW MOVING AND CAPABLE OF PRODUCING VERY HEAVY WHICH MAY RESULT
IN FLASH FLOODING. SLOT CANYONS...SMALL STREAMS..AND NORMALLY DRY
WASHES MAY BE PARTICULARLY HAZARDOUS LOCATIONS TODAY. STORMS WILL
BE MORE ISOLATED ACROSS WESTERN AND NORTHERN UTAH. HOWEVER...SOME
OF THESE STORMS COULD PRODUCE WIND GUSTS IN EXCESS OF 50 MPH AND
SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

SOMEWHAT DRIER AIR WILL REMAIN IN PLACE ACROSS FAR WESTERN AND
NORTHERN UTAH TOMORROW ALTHOUGH ISOLATED THUNDERSTORMS ARE STILL
EXPECTED. DEEPER MOISTURE WILL REMAIN IN PLACE ACROSS THE EAST
CENTRAL AND SOUTHEAST PORTION OF THE STATE WITH SCATTERED
THUNDERSTORMS EXPECTED DURING THE AFTERNOON AND EVENING EACH DAY.
SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAIN.

MOISTURE IS FORECAST TO SPREAD NORTH ACROSS THE STATE WEDNESDAY
INTO THURSDAY NIGHT...INCREASING THE THREAT FOR HEAVY RAINFALL
ACROSS THE REGION.

A DRIER AIRMASS IS EXPECTED FRIDAY THROUGH NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Special weather statement, Aug 2, 3:28 PM MDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
328 PM MDT MON AUG 2 2010

UTZ010-022215-
WASATCH PLATEAU/BOOK CLIFFS UT-
328 PM MDT MON AUG 2 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WASATCH...
SOUTHWESTERN DUCHESNE AND EXTREME SOUTHEASTERN UTAH COUNTIES UNTIL
415 PM MDT...

AT 323 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES NORTHWEST OF HELPER...OR 22 MILES
NORTHWEST OF PRICE...MOVING EAST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. VERY HEAVY
RAINFALL WILL ALSO ACCOMPANY THIS STORM...AND MAY CAUSE PONDING
ALONG HWY 6 NEAR SOLDIERS SUMMIT.

* LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHEASTERN UTAH COUNTY...
  RURAL SOUTHEASTERN WASATCH COUNTY...
  RURAL SOUTHWESTERN DUCHESNE COUNTY...

THIS STORM IS CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL AND.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 4005 11076 3982 11073 3983 11112 3997 11111
TIME...MOT...LOC 2127Z 270DEG 8KT 3988 11102

HOSENFELD

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 7:21 PM MDTFlash Flood WarningSLCUtah3 hr
Aug 1, 7:49 PM MDTSpecial Weather StatementSLCUtah26 min
Aug 1, 8:18 PM MDTSpecial Weather StatementSLCUtah27 min
Aug 2, 3:16 AM MDTFlash Flood WatchSLC19 hr
Aug 2, 1:51 PM MDTFlash Flood WarningSLCDuchesne3 hr
Aug 2, 3:28 PM MDTSpecial Weather StatementSLCCarbon47 min
Aug 2, 3:33 PM MDTAreal Flood AdvisorySLCEmery117 min
Aug 2, 4:04 PM MDTSpecial Weather StatementSLCEmery26 min
Aug 2, 4:32 PM MDTFlash Flood WarningSLCKane3 hr

Nearby

Flash Flood Warnings in Utah, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.